Alert archive / Missouri / Flash Flood Warnings in 2023
Flash Flood Warning 35, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Jul 13, 2023, 7:04 PM CDT for Oregon County, Missouri. It was in force for 5 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2023, 7:04 PM CDT (00:04 UTC)
- Expired
- Jul 14, 2023, 12:00 AM CDT
- In force
- 5 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Oregon County, MO
The radar
The Memphis radar (KNQA), 190 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 8:00 PM CDT | FLASH FLOOD | 4 Ese Couch, MO | Corrects previous flash flood report from 4 ESE Couch. Small creek rose rapidly and flood hay fields and E Highway. |
| Jul 13, 8:30 PM CDT | FLASH FLOOD | 2 S Couch, MO | Flooding was reported over a county road along Townfork Creek at least 2 to 3 feet deep. Townfork Creek was flooded out of its banks in multiple locations. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 56 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.1 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1841 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1649 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
068
WGUS53 KSGF 140004
FFWSGF
MOC149-140500-
/O.NEW.KSGF.FF.W.0035.230714T0004Z-230714T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
704 PM CDT Thu Jul 13 2023
The National Weather Service in Springfield has issued a
* Flash Flood Warning for...
Southeastern Oregon County in south central Missouri...
* Until midnight CDT tonight.
* At 704 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 4 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Myrtle and Couch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Many flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3650 9130 3652 9137 3654 9142 3655 9143
3660 9147 3664 9147 3665 9147 3665 9144
3664 9138 3663 9122 3661 9118 3660 9113
3650 9113
FLASH FLOOD...RADAR INDICATED
$$
GH1 follow-up statement
283
WGUS73 KSGF 140503 RRA
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
1203 AM CDT Fri Jul 14 2023
MOC149-140513-
/O.EXP.KSGF.FF.W.0035.000000T0000Z-230714T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oregon MO-
1203 AM CDT Fri Jul 14 2023
...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHEASTERN OREGON COUNTY...
An Areal Flood Warning will replace the Flash Flood Warning.
LAT...LON 3650 9130 3652 9137 3654 9142 3655 9143
3660 9147 3664 9147 3665 9147 3665 9144
3664 9138 3663 9122 3661 9118 3660 9113
3650 9113
$$
JDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 6:27 PM CDT, 37 minutes earlier.
Area forecast discussion, Jul 13, 6:27 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
627 PM CDT Thu Jul 13 2023
Key Messages:
1. Heat Advisory this afternoon for locations along and south of
a Fort Scott, Kansas to Marshfield, Missouri line.
2. Potential for additional thunderstorms tonight into Saturday
morning including a marginal to slight risk for severe
thunderstorms and flash flooding.
3. Slightly cooler from Friday into early next week with hot
conditions returning by the middle of next week.
.SHORT TERM...(This evening through Friday)
Issued at 236 PM CDT Thu Jul 13 2023
Synoptic Scale Pattern and Current Conditions: An upper level west-
northwest flow aloft remains established from the northern Rockies
through the Ohio Valley. There are likely multiple weak
perturbations within the flow, however they are hard to discern on
the three water vapor channels. This alone is a forecast
challenge when it comes to the potential for convection over the
next 24- hours.
At the surface, a frontal boundary has stalled out fairly close to
the I-44 corridor from southwest Oklahoma through the St. Louis
metro. Surface temperatures and dew points are fairly homogeneous on
either side of the front, with most areas seeing temperatures in the
lower and middle 90s as of mid-afternoon. Dew points are running
in the lower to middle 70s. This has resulted in heat indices
ranging from 96 to 106 degrees.
The highest temperatures and heat indices are occurring generally
south of a Fort Scott, Kansas to Marshfield, Missouri line. We
recently expanded the Heat Advisory northward another tier of
counties with it now including the Springfield area. The advisory
goes until 7 PM.
Radar across the Missouri Ozarks is fairly quiet this afternoon with
capping holding down convection, at least through the 3 PM hour.
Potential for Storms from Late this Afternoon into Tonight: There
appear to be two different opportunities for showers and
thunderstorms, primarily from extreme southeast Kansas into southern
Missouri. The first opportunity will come from late this afternoon
into early this evening as convective inhibition is eroded south of
the Highway 60 corridor. Beyond weak convergence along the front, we
are struggling to find any other notable features which would aid in
convective initiation.
With that being said, we will carry 10-20% PoPs for this potential.
If a storm can manage to develop, it will do so in a highly
unstable environment with short term ensembles progging MLCAPEs of
2500-3000 J/kg into early evening. Deep layer shear will be
marginal with 0-6 km bulk shear magnitudes of 25-30 knots. This
would support a conditional severe threat with hail to the size of
half dollars and locally damaging wind gusts being the primary
potential severe weather hazards.
The second opportunity for storms will then come later tonight,
likely after midnight. Short term ensembles are in good agreement
that a low-level jet will strengthen and nose into southeastern
Kansas and eastern Oklahoma in the 2-6 AM time frame. Isentropic
upglide will correspondingly develop in a corridor from southeastern
Kansas through southwestern Missouri.
The question then becomes whether or not this lift will be strong
enough to erode convective inhibition in the 850 to 700 mb layer.
Some members of the 12Z HREF do indeed break out elevated convection
in this corridor, while others do not. The last several runs of the
RAP have oscillated back and forth regarding the potential for
elevated convection.
Another fly in the ointment will be the potential for MCS
activity rolling off the central High Plains later this evening
and then moving across portions of southern Kansas and northern
Oklahoma late tonight. Again, some CAMs show this scenario while
others do not. If the MCS does indeed develop, it could glance
portions of southeast Kansas and southwest Missouri. It may also
dive southwest of the area and effectively cut off that low-level
jet and eventually thwart that potential for elevated convection.
With all of these potential scenarios under consideration, we
have gone with 40-70% PoPs across primarily southwest Missouri
and extreme southeast Kansas for late tonight. These PoPs will
likely have to be raised/lowered accordingly as we get a better
feel this evening for how this complicated setup will transpire.
There will again be a conditional Marginal Risk for severe storms
late tonight. If the elevated scenario comes to fruition on the nose
of the low-level jet, hail to the size of quarters would be the
primary potential severe weather hazard. If we get glanced by an
MCS, damaging wind gusts to 60 mph would be the primary hazard.
We will also have to watch for a localized flash flooding threat to
emerge over extreme southwestern Missouri late tonight. Some
locations received 2-3" of rainfall last night across McDonald
County. The 12Z HREF localized probability-matched mean product
shows a few pockets of 2-4" rainfall amounts from southeastern
Kansas through southwestern Missouri into northwest Arkansas late
tonight. If these amounts pan out over areas that saw heavy
rainfall last night, localized flash flooding would become likely.
Potential for Thunderstorms Friday: How the overnight situation
transpires will have big impacts on sensible weather for Friday.
If an MCS does indeed develop and glances southwestern Missouri,
we may see the remnants of this MCS impact southern Missouri well
into the morning. That could include showers/ thunderstorms and
abundant cloud cover. The 12Z HRW NSSL and ARW both depict this
general scenario, as do recent runs of the HRRR.
In contrast, the NAM Nest is farther south with the MCS activity,
which is common with this particular model. The operational NAM
and GFS are also drier for Friday morning. With all of this said,
we have maintained a middle of the road approach with PoPs Friday
morning with most areas in the 40-60% range. Again, adjustments
will be likely as we get a better feel for how this will play out.
Friday afternoon should then be drier across extreme southeastern
Kansas and western Missouri, especially if the atmosphere is worked
over by morning activity. The eastern Ozarks may still be in line
for scattered showers and thunderstorms, especially if there is a
remnant MCV in the area.
Due to the uncertainties in precipitation and cloud coverage, there
are high NBM spreads in potential high temperatures for Friday. If
rain and clouds are more prevalent, highs may only warm into the
lower and middle 80s. Less in the way of rain and clouds will
support highs in the lower to middle 90s. We have gone with NBM
numbers for now which is right around the 50th percentile (upper 80s
to lower 90s).
.LONG TERM...(Friday Night through Thursday)
Issued at 236 PM CDT Thu Jul 13 2023
Thunderstorm Potential Friday Night into Saturday Morning: Short
term ensembles are in good agreement that a more pronounced short
wave trough will move southeastward across the northern and
central Plains. The 500 mb feature is forecast to reach the Upper
and Middle Mississippi River Valley by 12Z on Saturday. As this
occurs, a cold front will drive southeast through the area.
Confidence is therefore increasing in yet another round of
thunderstorms from later Friday night into Saturday morning.
Inspection of SREF data reveals 90%+ probabilities of at least
1000 J/kg of MUCAPE with 50-70% probabilities of greater than 2000
J/kg of MUCAPE, especially before 06Z Saturday. With 0-6 km bulk
shear magnitudes progged to be around 40 knots, these storms will
have at least some potential to be severe. The SPC Day 2 Outlook
does have the area painted in a Marginal to Slight Risk for severe
storms. Given that a linear MCS would be the likely storm mode,
damaging winds would be the primary potential severe weather
hazard.
The threat for flash flooding will also exist with this round of
storms as PWATs are again forecast to be in the 1.8" to 2.0" range.
Thus, stronger storms will contain torrential rainfall. Given
that some locations will be saturated from previous rounds of
storms, flash flooding will be a potential hazard. WPC has the
area in a Slight Risk for excessive rainfall.
Quiet from Later Saturday into Sunday: The upper level pattern will
briefly become more amplified as strong short wave energy digs
southeast into the Great Lakes. This will put the region in a
northwest flow aloft with that surface front likely dropping south
of the I-40 corridor by Sunday morning. Dry weather is therefore
expected with temperatures returning to near normal values. The NBM
is fairly tightly clustered around highs in the upper 80s to lower
90s.
Sunday Night into Tuesday: WPC cluster scenarios hold onto a
northwest flow aloft but do start to build an upper level ridge from
the southern Rockies and Plains back towards the Missouri Ozarks.
There are some ensemble members that hint at more MCS potential as
a surface warm front gradually begins to retreat north through
the region.
Temperatures will begin a gradual warming trend with highs returning
to the lower and middle 90s by Tuesday. Confidence is increasing
that portions of southwestern Missouri and southeastern Kansas will
warm into the upper 90s on Tuesday.
Next Wednesday and Thursday: Cluster scenarios begin to flatten the
upper level flow with the upper level ridge beginning to span east
into the Lower Mississippi Valley. This will result in a continued
warming trend with NBM statistical data suggesting that high
temperatures will once again make a run at the upper 90s to around
100 degrees.
Thunderstorm chances will largely be tied to the track of potential
MCSs. Initially, the favored track would tend to be north of the
area on Wednesday. There are then some ensemble members that
shift a cold front (and corresponding MCS track) a bit farther
south to end the week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 624 PM CDT Thu Jul 13 2023
Should mainly have VFR conditions through the period. There is a
period late tonight between 09-14z where some convection will be
possible at the TAF sites. Could see some MVFR or brief IFR within
any convection that occurs. Generally light winds are expected,
initially from the northeast, but switching to the south towards
morning.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 7 PM CDT this evening for MOZ077-088>096-
101>105.
KS...Heat Advisory until 7 PM CDT this evening for KSZ097-101.
&&
SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...LindenbergHazardous weather outlook, Jul 13, 10:21 AM CDT, 8 hours 43 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Springfield MO 1021 AM CDT Thu Jul 13 2023 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141530- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 1021 AM CDT Thu Jul 13 2023 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Limited lightning risk. Elevated excessive heat risk. Limited excessive rainfall risk DISCUSSION... Additional showers and thunderstorms will be possible across southwest Missouri and southeast Kansas this evening into the overnight hours, capable of producing large hail, damaging winds, and localized flash flooding. Hot and humid conditions today will result in Heat Index values around 105 degrees this afternoon across southwest Missouri and southeast Kansas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional rounds of thunderstorms are possible Friday into Saturday morning. Localized heavy rainfall and flash flooding will be the main risks, but a few strong to severe storms will be possible at times. Additional thunderstorms will then be possible by the middle of next week along with the potential return of excessive heat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later tonight for southwest Missouri and southeast Kansas. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Schaumann
In the hours before
Local storm report, Jul 13, 1:57 PM CDT, 5 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
157 PM CDT Thu Jul 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 AM Tstm Wnd Dmg 1 WNW Carthage 37.18N 94.33W
07/13/2023 Jasper MO Public
Time estimated by radar.
&&
MMTLocal storm report, Jul 13, 2:02 PM CDT, 5 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
202 PM CDT Thu Jul 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1258 AM Tstm Wnd Dmg Oronogo 37.19N 94.47W
07/13/2023 Jasper MO Public
&&
MMTLocal storm report, Jul 13, 3:08 PM CDT, 3 hours 56 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
308 PM CDT Thu Jul 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 AM Tstm Wnd Dmg 1 W Fairview 36.82N 94.11W
07/13/2023 Newton MO Emergency Mngr
Several power poles were pushed over
blocking traffic. Multiple electric
customers were without power.
&&
FEHSpecial weather statement, Jul 13, 5:43 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Springfield MO
543 PM CDT Thu Jul 13 2023
MOZ106-132300-
Oregon MO-
543 PM CDT Thu Jul 13 2023
...A strong thunderstorm will impact portions of southeastern Oregon
County through 600 PM CDT...
At 543 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gatewood, or 18 miles east of Thayer, moving southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Alton, Myrtle and Couch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3656 9148 3672 9140 3666 9112 3650 9113
3649 9124 3650 9134
TIME...MOT...LOC 2243Z 295DEG 28KT 3657 9120
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
HatchLocal storm report, Jul 13, 6:21 PM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
621 PM CDT Thu Jul 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM Lightning Mountain Grove 37.13N 92.26W
07/13/2023 Wright MO Broadcast Media
The Mountain Grove Fire Department responded
to three separate lightning-related fires.
At least one occurred at a residence.
&&
FEHSpecial weather statement, Jul 13, 6:43 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Springfield MO
643 PM CDT Thu Jul 13 2023
MOZ106-140000-
Oregon MO-
643 PM CDT Thu Jul 13 2023
...A strong thunderstorm will impact portions of southeastern Oregon
County through 700 PM CDT...
At 643 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Alton, or 12 miles east of Thayer, moving
southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Alton, Myrtle and Couch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3654 9150 3670 9140 3663 9112 3650 9113
3650 9142
TIME...MOT...LOC 2343Z 295DEG 27KT 3658 9133
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HatchThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 7:13 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 47 min |
| Jul 13, 7:58 PM CDT | Special Weather Statement | SGF | Oregon | 62 min |
| Jul 13, 8:17 PM CDT | Flash Flood Warning | SGF | Oregon | 4 hr |
| Jul 13, 9:08 PM CDT | Special Weather Statement | SGF | Oregon | 52 min |
| Jul 14, 12:01 AM CDT | Areal Flood Warning | SGF | Oregon | 9 hr |
| Jul 14, 5:42 AM CDT | Special Weather Statement | SGF | Taney | 33 min |
| Jul 14, 7:11 AM CDT | Special Weather Statement | SGF | Oregon | 64 min |
| Jul 14, 5:38 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Camden, Miller, Morgan | 52 min |
| Jul 14, 5:42 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Vernon | 48 min |
| Jul 14, 6:15 PM CDT | Special Weather Statement | SGF | Hickory | 45 min |
| Jul 14, 6:27 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Jasper, Newton, Vernon | 48 min |
| Jul 14, 6:29 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Camden, Dallas, Hickory, Morgan | 46 min |
| Jul 14, 6:49 PM CDT | Severe Thunderstorm Warning | SGF | McDonald, Newton | 56 min |
Nearby
Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.